Mississippi, 2013

Flash Flooding and Hail in Mississippi, July 23 to 24, 2013

July 23 to 24, 2013 · NWS JAN · 8 events in 5 counties and zones

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$132,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 23, 10:10 AM CST, 2 hours earlier.

Area forecast discussion, Jul 23, 10:10 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT TUE JUL 23 2013

.UPDATE...A LARGE COMPLEX OF TSTMS THAT WAS MOVING INTO NRN ZONES
DURING THE LATE MORNING WILL CONTINUE TO PUSH SWD TODAY. THIS
FEATURE...ALONG WITH ASSOCIATED OUTFLOW BOUNDARIES...WILL BRING
ANOTHER RISK OF SEVERE STORMS FOR MUCH OF THE FORECAST AREA TODAY.
SPC IS MONITORING MUCH OF THE AREA FOR THE POSSIBILITY OF A WATCH
FOR SEVERE STORMS THIS AFTERNOON.

HAVE INCREASED POPS OVER MUCH OF THE AREA FOR TODAY AS THE SYSTEM
APPROACHES...PARTICULARLY OVER NRN ZONES IN ITS MORE IMMEDIATE
TRACK. TEMPERATURES HAVE ALSO BEEN ADJUSTED FOR TODAY AS READINGS
WILL COOL RAPIDLY ON THE ARRIVAL OF THE COMPLEX. READINGS IN THE
WAKE OF THE LEADING EDGE HAVE COOLED INTO THE UPPER 60S TO LOWER 70S
NEAR THE MS/TN BORDER.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)...

FOCUS IN THE SHORT TERM REMAINS CENTERED ON THE NORTHWEST FLOW
REGIME IN PLACE ACROSS THE DEEP SOUTH AND HOW CONVECTION IS GOING TO
EVOLVE EACH DAY...NOT EXACTLY A WINNING PROPOSITION BY ANY MEANS.
EARLY MORNING RADAR IMAGES ARE PICKING UP A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE TRI-STATE REGION OF MS/AR/TN WHERE A
WESTERLY LOW LEVEL JET IS SITUATED ON THE NORTHERN FRINGES OF STRONG
SFC HIGH PRESSURE OVER THE GULF...AND WHERE A H3 JET AXIS IS NOSING
IN FROM THE NW. MID LEVEL LAPSE RATES ARE RATHER POTENT ACROSS THIS
AREA AS A RESULT OF H5 TEMPS IN THE -8 TO -9C RANGE...JUXTAPOSED
WITH A 850/925MB 340K+ THETA-E RIDGE AXIS PROVIDING PLENTY OF LOW
LEVEL MOISTURE. THE HIGH-RES MODELS ALL SHOW CONVECTION OF VARYING
DEGREES GETTING GOING ACROSS THIS REGION EARLY THIS MORNING...AND
THEY ALL SHOW SOME VERSION OF THIS ACTIVITY EXPANDING SOUTH INTO OUR
NECK OF THE WOODS ALONG ADVANCING OUTFLOW BOUNDARIES THROUGH THE
MORNING AND INTO THE AFTERNOON HOURS. ALTHOUGH THE DETAILS OF HOW
EXACTLY THIS MIGHT TAKE PLACE ARE STILL UNCERTAIN...THIS OVERALL
EVOLUTION LOOKS REASONABLE AND FITS WELL WITH THE BROADER SCALE
MODEL SOLUTIONS. AS I MENTIONED...SOLID LAPSE RATES AND LOW LEVEL
MOISTURE INFLUX WILL CONTINUE TO SUPPORT STRONG TO POSSIBLY SEVERE
STORMS AS THIS CONVECTIVE EXPANSION OCCURS...HOWEVER CONFIDENCE IN
EXACTLY WHERE THE HIGHEST RISK AREAS ARE LOCATED REMAINS A MYSTERY.
FOR NOW WILL INCLUDE MENTION IN THE HWO ACROSS ALL BUT FAR
SOUTHWESTERN ZONES WHERE CONFIDENCE IS A LITTLE HIGHER THAT STRONGER
STORMS MAY STRUGGLE TO DEVELOP/SUSTAIN. FAIRLY UNIFORM W/NWLY FLOW IN
THE ATMOSPHERE COULD AID THE HEAVY RAIN RISK IF A STORM TRAINING/
BACK-BUILDING SITUATION DEVELOPS THAT A FEW OF THE HIGH-RES MODELS
HAVE HINTED AT. THAT'LL BE SOMETHING ELSE TO KEEP AN EYE ON TODAY.
ONE LAST ITEM OF NOTE IS THE HEAT INDICES TODAY...VALUES NEAR OR
SLIGHTLY ABOVE 100 DEGREES LOOK POSSIBLE LATE THIS MORNING/EARLY
AFTERNOON (ESPECIALLY ACROSS THE DELTA) BUT SHOULD BE MITIGATED
QUICKLY BY PASSING CONVECTION.

WOULD NOT BE SURPRISED TO SEE THINGS CALM DOWN LATER THIS EVENING
LEAVING A FAIRLY QUIET NIGHT OVERNIGHT/MUCH LIKE WE'RE SEEING THIS
MORNING. IF WE DO SEE ANY LINGERING SHOWER/THUNDER ACTIVITY
OVERNIGHT IT WILL LIKELY BE ALONG THE HWY 82 CORRIDOR IN THE MIDST
OF THE LOW LEVEL THETA-E AXIS/LOW LEVEL JET. BY WED MORNING THE
MODELS SHOW A COOL/DRY FRONT SAGGING INTO THE TN VALLEY WHICH MAY
VERY WELL BE ACCOMPANIED BY SOME OVERNIGHT CONVECTION. ONCE
AGAIN...THE MODELS SHOW SOME SORT OF EXPANSION OF THIS ACTIVITY TO
THE SOUTH HEADED INTO WED AFTERNOON WHICH SHOULD PROVIDE DECENT
SHOWER/THUNDER COVERAGE FOR THE ARKLAMISS ONCE AGAIN DURING THE DAY.
THE ECMWF HAS COME INTO BETTER AGREEMENT WITH THE GFS THAT THIS FRONT
MAY DROOP INTO THE ARKLAMISS OVERNIGHT AIDED IN PART BY THE DAYTIME
CONVECTION...WITH CONVERGENCE IN ITS VICINITY POSSIBLY KEEPING SOME
SHOWERS OR STORMS GOING THROUGH THE NIGHT.

AS FOR TEMPS...OVERNIGHT LOWS LOOKED REASONABLE BUT I DID TRIM SOME
OFF GFS MOS HIGHS FOR NORTHERN/NORTHEASTERN ZONES TODAY AND
TOMORROW. IF CONVECTION GETS GOING EARLY ENOUGH...ADVERTISED VALUES
ACROSS THESE AREAS MAY STILL BE TOO HIGH. /BK/

.LONG TERM...(THURSDAY THROUGH TUESDAY)...

THE LONG TERM PORTION OF THE FORECAST IS SIMILAR TO THE PREVIOUS AS
THE REGION WILL SEE A BRIEF REPRIEVE FROM THE NW FLOW FOR LATE WEEK
BEFORE A POTENTIAL RETURN TO THAT SORT OF PATTERN BY THE WEEKEND AND
INTO NEXT WEEK.

FOR THU-FRI...THANKS TO THE PERSISTENT NW FLOW FROM MID WEEK...THIS
PERIOD WILL SEE A WEAK SFC FRONT ENTER THE FORECAST AREA AND LIKELY
STALL BEFORE IT PUSHES THROUGH THE AREA. THIS STALLING WILL BE IN
PART TO THE S/WV RIDGING DEVELOPING AS A MORE STOUT S/WV MOVES OUT
OF THE ROCKIES. THE RESPONSE TO THIS FEATURE WILL BE FOR THE STALLED
SFC BOUNDARY TO LIFT BACK NORTH LIKE A WARM FRONT BY FRI THEN BACK
INTO THE AREA FOR AROUND SAT AS THE MAIN S/WV AXIS NEAR THE REGION.
AS FOR EXPECTED WEATHER...MODEL GUIDANCE IS IN DECENT AGREEMENT THAT
THERE WILL BE SOME DRIER AIR ASSOCIATED WITH THE SFC FRONT AND THAT
SHOULD LIMIT PRECIP POTENTIAL. PRECIP CHANCES WILL BE MORE CONFINED
TO THE I-20 CORRIDOR AND LOCATIONS TO THE SOUTH. DESPITE THE SFC
FRONT HELPING WITH LOW LEVEL CONVERGENCE...DRIER MID LEVEL AIR LOOKS
TO COUNTER AND POPS ARE ONLY RUNNING 20-30% FOR THE SOUTH HALF OF
THE AREA. BY FRI...LOW LEVEL CAPPING LOOKS TO EXIST AND THE BEST LOW
LEVEL MOISTURE CONVERGENCE IS SITUATED WELL TO THE W/NW OF THE AREA.
DUE TO THIS...LOWERED POPS AND FOCUSED SOME LOW END CHANCES IN THE
NW PART OF THE CWA.

BY LATE FRI NIGHT INTO SAT/SAT NIGHT...THE MAIN DISTURBANCE LOOKS TO
BE PUSHING OUT OF THE PLAINS AND NEAR/INTO THE REGION. BOTH THE
GFS/EURO SHOW A STRONG SFC LOW FOR THIS TIME OF YEAR AS THE LOW
LEVEL RESPONSE TO THE STOUT UPPER FEATURE. MOISTURE CONVERGENCE AND
LIFT LOOK TO COME TOGETHER LATE FRI NIGHT INTO SAT TO SUPPORT THE
BEST PRECIP POTENTIAL. THE EURO IS A TAD SLOWER THAN THE GFS...SO I
HELD ONTO SOME 20-30% POPS SAT NIGHT DUE TO THE TIMING UNCERTAINTY.
THERE COULD BE SOME STRONG/SVR STORMS WITH THIS SAT SYSTEM DUE TO
STRONGER FORCING AND ABOVE NORMAL VALUES OF WIND SHEAR.
HOWEVER...DUE TO THIS BEING 5 DAYS OUT AND TIMING UNCERTAINTY...WILL
NOT MENTION ANY RISKS IN OFFICIAL PRODUCTS.

IN THE WAKE OF THIS FEATURE...ANOTHER SFC FRONT LOOKS TO MAKE A PUSH
INTO THE FORECAST AREA. THE GFS IS MOST AGGRESSIVE AND PUSHES 60S
DEWPTS WELL INTO THE REGION. I'M MORE INCLINED TO FOLLOW THE
SLIGHTLY LESS AGGRESSIVE EURO AT THIS TIME. STILL...THERE LOOKS TO
BE A PERIOD OF LOWER HUMIDITY AND COOLER TEMPS AS A RESULT OF THE
FRONT. BY LATE MON INTO TUE...A NW FLOW PATTERN MAY RETURN RESULTING
IN PRECIP CHANCES INCREASING.

AS FOR TEMPS...THE GFS CONTINUES TO BE AGGRESSIVE ON HAVING HOT
TEMPS AROUND FOR THU-FRI. FEEL THIS IS OVERDONE AND WILL CONTINUE
THE TREND OF CUTTING HIGHS EACH OF THOSE DAYS...MORE IN LINE WITH
THE EURO. BY SAT-SUN...THE GFS HAS COME IN QUITE A BIT COOLER THAN
PREV RUNS THANKS TO THE PRESENCE OF THE SFC LOW AND THEN FRONTAL
PASSAGE. FEEL THIS COOLER SOLUTION FITS WELL AND WILL FOLLOW. BY
EARLY NEXT WEEK...LOOK FOR MODERATION AND A RETURN TO TYPICAL JULY
CONDITIONS. /CME/

&&

.AVIATION...MVFR CEILINGS WERE STILL BEING OBSERVED ACROSS THE SOUTH
AT 14Z BUT VFR CONDITIONS ARE EXPECTED AREAWIDE BY 16Z AND CONTINUE
THROUGH MUCH OF THE AFTN. WLY SFC WINDS MAY OCCASIONALLY GUST INTO
THE 15KT RANGE THRU THE DAY TODAY. ANOTHER AREA OF SHRA/TSRA
ACTIVITY WAS JUST TO THE NORTH AND WL LIKELY DROP INTO THE AREA THIS
AFTN. GREATEST COVERAGE OF STORMS WL BE ACROSS THE NE HALF OF THE
AREA TODAY. THERE WL BE THE POTENTIAL FOR 50KT WIND GUSTS WITH THE
STORMS FROM GWO-GTR-MEI. VFR CONDITIONS WL RETURN AREAWIDE THIS EVNG
AFTER THE CONVECTION DIES DOWN. ANOTHER ROUND OF IFR CIGS IS
EXPECTED WED MORNING.  /22/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK/CME/03/22
Hazardous weather outlook, Jul 23, 3:09 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
409 AM CDT TUE JUL 23 2013

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-054>058-062>066-
072>074-240915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
409 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE STARTING LATER THIS
MORNING FOR AREAS ALONG THE HIGHWAY 82 CORRIDOR...CONTINUING THROUGH
THE AFTERNOON AND INTO THE EVENING FOR AREAS FURTHER SOUTH. THE MOST
INTENSE STORMS COULD CONTAIN WIND GUSTS OF 50 TO 60 MPH AS WELL AS
HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAZ023>026-MSZ053-059>061-240915-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
409 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI
AND NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Jul 23, 10:02 AM CST, 2 hours 8 minutes before
MSZ018-019-025>033-231715-
WEBSTER MS-SUNFLOWER MS-OKTIBBEHA MS-MONTGOMERY MS-LOWNDES MS-
LEFLORE MS-GRENADA MS-CLAY MS-CHOCTAW MS-CARROLL MS-BOLIVAR MS-
1102 AM CDT TUE JUL 23 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1102 AM CDT TUE JUL 23 2013

...LONG LINE OF STRONG THUNDERSTORMS PUSHING SOUTH TOWARD HIGHWAY
82...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL
AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 20 MILES NORTHWEST
OF CALEDONIA TO 12 MILES NORTHWEST OF ROME AT 1101 AM CDT...MOVING
SOUTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN BOLIVAR...NORTHERN CARROLL...NORTHERN
CHOCTAW...CLAY...GRENADA...NORTHEASTERN LEFLORE...LOWNDES...NORTHERN
MONTGOMERY...NORTHERN OKTIBBEHA...NORTHEASTERN SUNFLOWER AND WEBSTER
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3338 8829 3345 8980 3408 9083 3407 9065
      3399 9065 3399 9045 3386 9044 3378 9017
      3373 9021 3373 9014 3382 9013 3383 8994
      3390 8992 3387 8951 3373 8950 3374 8905
      3381 8872 3368 8871 3367 8846 3375 8825
TIME...MOT...LOC 1601Z 307DEG 40KT 3392 8844 3401 9062

BYB
Special weather statement, Jul 23, 11:18 AM CST, 52 minutes before
MSZ018-019-025>039-231830-
ATTALA MS-WINSTON MS-WEBSTER MS-WASHINGTON MS-SUNFLOWER MS-
OKTIBBEHA MS-NOXUBEE MS-MONTGOMERY MS-LOWNDES MS-LEFLORE MS-
HUMPHREYS MS-HOLMES MS-GRENADA MS-CLAY MS-CHOCTAW MS-CARROLL MS-
BOLIVAR MS-
1218 PM CDT TUE JUL 23 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1218 PM CDT TUE JUL 23 2013

...LINE OF GUSTY THUNDERSTORMS PUSHING SOUTH THROUGH THE HIGHWAY 82
CORRIDOR...

A LONG LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50
MPH WIND GUSTS AND OCCASIONALLY PEA SIZE HAIL WAS LOCATED FROM 3
MILES SOUTHEAST OF COLUMBUS AFB TO 5 MILES SOUTHEAST OF BOYLE AT
1217 PM CDT...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN BOLIVAR...CARROLL...CHOCTAW...SOUTHERN CLAY...
EXTREME SOUTHWESTERN GRENADA...NORTHERN HOLMES...NORTHERN
HUMPHREYS...LEFLORE...LOWNDES...MONTGOMERY...NORTHERN NOXUBEE...
OKTIBBEHA...SOUTHERN SUNFLOWER...NORTHEASTERN WASHINGTON...WEBSTER...
NORTHERN WINSTON AND NORTHERN ATTALA COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

LAT...LON 3309 8832 3314 9081 3371 9081 3364 8835
      3353 8826
TIME...MOT...LOC 1717Z 327DEG 21KT 3357 8840 3363 9064

BYB
Local storm report, Jul 23, 12:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND GST     4 W ACKERMAN            33.31N 89.24W
07/23/2013  E60 MPH          CHOCTAW            MS   BROADCAST MEDIA

            TRAINED SPOTTER REPORTED TO LOCAL MEDIA.

&&

AWEBER

The radar

The Columbus AFB radar (KGWX), 93 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Noxubee

When
July 23, 12:10 PM CST
Where
Noxubee County, 5.39 mi WSW of Macon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.090, -88.610

A shed and a silo were damaged. A few trees were blown down in the area as well.

Thunderstorm Wind, Winston

When
July 23, 12:34 PM CST
Where
Winston County, 5.26 mi E of Hinze
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.020, -89.180

A tree was blown down on Highway 14 at the Attala/Winston county line. A light pole was also blown down in the area.

Thunderstorm Wind, Kemper

When
July 23, 12:35 PM CST
Where
Kemper County, 2.9 mi W of Scooba
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
32.830, -88.480

A number of trees were blown down across the city. The windows were blown out of a car in Scooba as well.

Thunderstorm Wind, Lauderdale

When
July 23, 1:20 PM CST to 1:40 PM CST
Where
Lauderdale County, 2.15 mi NNE of Complete to 0.45 mi SSE of Bonita
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
32.410, -88.720

Multiple trees and power lines were blown down in and around Meridian. A large oak tree fell on a home in Meridian, damaging the roof.

Hail, Lauderdale

When
July 23, 1:32 PM CST
Where
Lauderdale County, 2.71 mi NE of Complete
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.410, -88.700

Thunderstorm Wind, Lauderdale

When
July 23, 1:40 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.380, -88.710

A home sustained roof damage due to a large oak tree falling on it.

Flash Flood, Lauderdale

When
July 23, 2:30 PM CST to 3:00 PM CST
Where
Lauderdale County, 0.9 mi SW of Meridian to 1.05 mi SSW of Meridian
Cause
Heavy Rain
Reported by
Public
Coordinates
32.360, -88.730

Flooding occurred 5th Street and 49th Avenue.

Flash Flood, Warren

When
July 24, 2:25 PM CST to 3:00 PM CST
Where
Warren County, 0.69 mi NNE of Waltersville to 0.98 mi NW of National Cemetery
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.379, -90.826

Several streets were flooded, with one water rescue conducted. The courthouse basement was also flooded as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463256, 463258, 463259, 463265, 463266, 463268, 463270, 463271.